California, 2003

Wildfire in California, July 16 to 24, 2003

July 16 to 24, 2003 · NWS SGX · 2 events in 2 counties and zones

The "Coyote Fire" was started by lightning just north of the Riverside/San Diego County line. This fire burned 18,705 acres before being contained.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The "Coyote Fire" was started by lightning just north of the Riverside/San Diego County line. This fire burned 18,705 acres before being contained. Although mostly in remote terrain, the fire destroyed two houses and 11 other buildings, and forced the evacuation of 600 campers and residents, as it burned across a Boy Scout Camp and into Chihuahua Valley. More than 2100 fire fighters were assigned to control this fire. The cost of fighting the fire was $10.3 million. At least 7 other fires were started by lightning on July 16, 2003 but these were quickly put out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 16, 8:15 AM PST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 8:15 AM PST, 4 hours 4 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
915 AM PDT WED JUL 16 2003

.SYNOPSIS...INCREASING MONSOON MOISTURE FROM THE EAST WILL BRING
PARTLY CLOUDY SKIES THROUGH THURSDAY ALONG WITH AFTERNOON
THUNDERSTORMS FOR THE MOUNTAINS. MORE CLOUDS AND SHOWERS AND A
CHANCE OF THUNDERSTORMS FOR FRIDAY INTO SATURDAY AS THE REMNANTS OF
CLAUDETTE MOVE ACROSS SOUTHERN CALIFORNIA.

.DISCUSSION...UPDATED THE ZONE FORECAST FOR A HIGHER CHANCE OF
SHOWERS AND THUNDERSTORMS FOR ALL AREAS TODAY. A BAND OF DYNAMICALLY
DRIVEN PRECIPITATION IS ROTATING THROUGH OUR AREA FROM THE
SOUTHEAST. SHOWERS AND THUNDERSTORMS ARE WITHIN THIS BAND AND A FEW
SHOWERS MAY EVEN CARRY OVER TO THE WEST SIDE OF THE MOUNTAINS. SINCE
DRY THUNDERSTORMS WILL BE MORE WIDESPREAD...THE FIRE WEATHER WATCH
TURNED INTO A RED FLAG WARNING THIS MORNING. A DRIER SLOT FOLLOWS
TONIGHT...THEN MORE TRADITIONAL AFTERNOON CONVECTION IS EXPECTED
THU. THE REST OF THIS DISCUSSION IS EXACTLY THE 330 AM DISCUSSION.

HIGH PRESSURE CENTERED OVR CO WL SHIFT SLOWLY WESTWARD
THRU SAT...BEING CENTERED NR THE FOUR CORNERS FOR SAT INTO THE
MIDDLE OF NEXT WEEK. MID LVL MONSOONAL MSTR WL CONTINUE TO GRADUALLY
SPREAD WESTWARD INTO SRN CA TODAY AND THU WITH A LTL GREATER
THUNDERSTORM COVERAGE OVR THE MTNS EACH AFTERNOON. THE GFS BRINGS
EXTENSIVE MID AND HIGH LVL MSTR FM THE REMNANTS OF CLAUDETTE ACROSS
SRN CA FRI INTO SAT. SOME PRECIPITATION IS POSSIBLE W OF THE MTNS ON
THESE DAYS. HAVE HIGHEST POPS OVR THE MTNS AND DESERTS FOR FRI AND
SAT...BUT COVERAGE OF THUNDERSTORMS COULD BE REDUCED SOMEWHAT
DEPENDING ON HOW MUCH MID AND HIGH CLOUD COVER FM THIS MSTR CUTS
AFTERNOON HEATING. THE MSTR THINS SOME FOR SUNDAY THRU TUESDAY...
BUT WITH A GENERALLY FAVORABLE PATTERN FOR AFTERNOON AND EVENING
THUNDERSTORMS OVR THE MTNS AND DESERTS.

.SAN...RED FLAG WARNING...SEE LAXRFWSGX.

MARTIN/MM
Hazardous weather outlook, Jul 16, 5:00 AM PST, 7 hours 19 minutes before
CAZ042-043-048-050-055>058-060>062-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS THIS
AFTERNOON AND EVENING. A RED FLAG WATCH IS POSTED FOR THE MOUNTAINS
AS DRY LIGHTNING AND GUSTY WINDS FROM THE THUNDERSTORMS COULD CAUSE
DANGEROUS FIRE CONDITIONS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESNDAY

THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS EACH AFTERNOON AND
EVENING.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
July 16, 12:19 PM PST to 6:00 PM PST
Where
Riverside County, 35 mi E of Temecula
Reported by
GOVT OFFICIAL
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wildfire, San Diego

When
July 16, 6:00 PM PST to July 24, 6:00 PM PST
Where
San Diego County, 10 mi N of Warner Spgs
Injuries
14 direct, 0 indirect
Property damage
$1.0 million
Reported by
GOVT OFFICIAL
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365778, 5365777.